Alert archive / California / High Wind Watches in 2014

High Wind Watch 7, NWS Los Angeles, CA

November 15, 2014

NWS Los Angeles, CA issued this high wind watch at Nov 15, 2014, 6:01 AM PST. It took effect at Nov 16, 2014, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2014, 6:01 AM PST (14:01 UTC)
In effect from
Nov 16, 2014, 7:00 AM PST
Expired
Nov 15, 2014, 2:23 PM PST
In force
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Nov 15, 4:30 AM PST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 15, 4:30 AM PST, 1 hour 31 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
430 AM PST SAT NOV 15 2014

UPDATED AVIATION SECTION

.SYNOPSIS...
IT WILL BECOME PARTLY CLOUDY TODAY WITH NEAR NORMAL TEMPERATURES.
GUSTY NORTHWEST WINDS WILL AFFECT PARTS OF THE FORECAST AREA
THIS AFTERNOON AND TONIGHT. THE FLOW WILL BECOME NORTHEASTERLY...
BRINGING WIDESPREAD STRONG TO LOCALLY DAMAGING WINDS TO MUCH OF LOS
ANGELES AND VENTURA COUNTIES SUNDAY THROUGH MONDAY. DAYTIME
TEMPERATURES WILL RISE TO ABOVE NORMAL LEVELS BY MONDAY. AN UPPER
RIDGE WILL KEEP TEMPERATURES ABOVE NORMAL TUESDAY...THEN A COUPLE OF
TROUGHS WILL BRING COOLING WEDNESDAY THROUGH FRIDAY...WITH A SLIGHT
CHANCE OF RAIN IN NORTHERN SECTIONS WEDNESDAY.

&&

.SHORT TERM (TODAY-MON)...PLENTY OF LOW LEVEL MOISTURE LINGERED
ACROSS THE REGION THIS MORNING. THE INVERSION WAS RATHER WEAK...SO
THE CLOUD PATTERN WAS RATHER HAPHAZARD...WITH THE MOST SOLID
CLOUDINESS ACROSS THE VLYS OF L.A. AND ERN VTU COUNTIES. SOME LOCAL
DENSE FOG HAS DEVELOPED ON THE CENTRAL COAST. EXPECT SKIES TO BECOME
MOSTLY SUNNY ACROSS SLO AND SBA COUNTIES TODAY...BUT THE WRF SHOWS A
FAIR AMOUNT OF LOW LEVEL MOISTURE ACROSS COASTAL AND VALLEY AREAS OF
VTU AND L.A. COUNTIES...SO EXPECT SKIES TO BECOME PARTLY CLOUDY AT
BEST IN THOSE AREAS. MAX TEMPS TODAY SHOULD BE SIMILAR TO THOSE
REACHED ON FRI...GENERALLY FAIRLY CLOSE TO NORMAL IN MOST AREAS.

INCREASING N-S GRADIENTS ACROSS SBA COUNTY SHOULD CAUSE GUSTY NW TO
N WINDS TO DEVELOP THROUGH AND BELOW PASSES AND CANYONS OF THE SANTA
YNEZ RANGE BY LATE THIS AFTERNOON. EXPECT WINDS TO REACH ADVISORY
LEVELS...SO HAVE ISSUED A WIND ADVISORY FOR THOSE AREAS FOR  LATE
THIS AFTERNOON THROUGH EARLY SUNDAY. ACROSS THE ANTELOPE VALLEY...
STRONG WEST WINDS SHOULD ALSO REACH ADVISORY LEVELS FOR SEVERAL
HOURS THIS AFTERNOON INTO THIS EVENING.

AS A STRONG SHORTWAVE TROUGH DIGS SOUTH SOUTHWESTWARD THROUGH THE
GREAT BASIN THIS EVENING...UPPER LEVEL NW TO N FLOW AND SUBSIDENCE
WILL INCREASE ACROSS THE FORECAST AREA. THIS SHOULD BRING VERY
STRONG NWLY WINDS TO THE MTNS OF L.A. AND VTU COUNTIES BY LATE
EVENING...WITH GUSTS TO 60 MPH EXPECTED. HAVE ISSUED HIGH WIND
WARNINGS BEGINNING LATE THIS EVENING...WITH THE STRONGEST WINDS
TONIGHT EXPECTED THROUGH THE INTERSTATE 5 CORRIDOR.

THE LOW LEVEL FLOW WILL TURN NELY EARLY SUNDAY MORNING. GOOD COLD
AIR ADVECTION AND SUBSIDENCE SHOULD PROVIDE AMPLE SUPPORT FOR GUSTY
NE WINDS ACROSS MUCH OF LOS ANGELES AND VENTURA COUNTIES ON SUNDAY.
WIND ADVISORIES WILL LIKELY BE NEEDED FOR THE VALLEYS AND COASTAL
SECTIONS OF VTU COUNTY...MOST VALLEY LOCATIONS IN L.A. COUNTY...AND
COASTAL SECTIONS OF L.A. COUNTY BELOW PASSES AND CANYONS FROM MALIBU
TO THE HOLLYWOOD HILLS. WIND GUSTS TO 60 MPH ARE EXPECTED TO
CONTINUE IN THE L.A./VTU COUNTY MTNS...WITH THE FOCUS SHIFTED TO
LOCATIONS THAT FAVOR NE WINDS SUCH AS CHILAO AND WARM SPRINGS. THERE
IS A CHANCE THAT WINDS COULD REACH 60 MPH IN THE SANTA MONICA MTNS
ON SUNDAY...BUT SINCE CONFIDENCE IS NOT YET GREAT...HAVE ISSUED HIGH
WIND WATCHES ONLY FOR THAT AREA. COLD ADVECTION SHOULD BRING SOME
COOLING TO THE MTNS...DESERTS AND INTERIOR VALLEY LOCATIONS SUNDAY.
IN THE LOWER VALLEYS AND ACROSS THE COASTAL PLAIN...COMPRESSIONAL
WARMING DUE TO THE OFFSHORE FLOW SHOULD ALLOW FOR A FEW DEGREES OF
WARMING.

WHILE THE WINDS MAY DROP OFF A BIT LATE SUNDAY AFTERNOON AND
EVENING...THEY WILL LIKELY PICK UP AGAIN LATE SUNDAY NIGHT AND EARLY
MONDAY...THEN CONTINUE THROUGH LATE MORNING. WHILE THE UPPER SUPPORT
WILL NOT BE AS STRONG...GRADIENTS WILL BE STRONGLY OFFSHORE.
THUS...THE HIGH WIND WARNINGS ARE IN EFFECT FOR THE MOUNTAINS OF
L.A. AND VTU COUNTIES THROUGH NOON MONDAY...AND ADVISORY LEVEL WINDS
WILL LIKELY CONTINUE THROUGH THAT TIME ACROSS MUCH OF THE REMAINDER
OF L.A. AND VTU COUNTIES. WITH THE VERY COLD AIR FILTERING INTO THE
ANTELOPE VALLEY...THERE IS A DECENT CHANCE OF HARD FREEZE CONDITIONS
(TEMPERATURES 28 DEGREES OR BELOW FOR TWO CONSECUTIVE HOURS OR
LONGER) LATE SUNDAY NIGHT INTO EARLY MONDAY. A HARD FREEZE
WATCH HAS BEEN ISSUED FOR THIS AREA. WITH A STRONG UPPER RIDGE
EDGING INTO THE REGION FROM THE W ON MONDAY...MAX TEMPS SHOULD BE UP
SEVERAL DEGREES IN MOST AREAS...ESPECIALLY W OF THE MTNS.

.LONG TERM (TUE-FRI)...THE UPPER RIDGE WILL LINGER OVER THE REGION
THROUGH EARLY TUE...THEN BEGIN TO MOVE E AS AN UPPER LOW APCHS THE W
COAST. TUE SHOULD BE ANOTHER WARM DAY...POSSIBLY EVEN WARMER ACROSS
INLAND AREAS. THERE MAY BE SOME COOLING...ESPECIALLY N OF PT
CONCEPTION AND ACROSS IMDT COASTAL AREAS S OF PT CONCEPTION. HIGH
CLOUDS WILL BEGIN TO INCREASE DURING THE DAY. THE UPPER LOW WILL
MOVE INTO THE W COAST TUE NIGHT AND WED. IT MAY BRING SOME LIGHT
RAIN TO SLO COUNTY AND MUCH OF SBA COUNTY. OTHERWISE...SKIES WILL BE
PARTLY CLOUDY AND THERE WILL BE COOLING IN ALL AREAS ON WED. ANOTHER
TROUGH MOVING INTO THE WEST COAST SHOULD BRING SOME ADDITIONAL
COOLING THU AND FRI. THE EC WOULD SUGGEST A SLIGHT CHANCE OF RAIN
ACROSS NRN SECTIONS FRI...WHILE THE GFS IS DRY. FOR NOW...HAVE KEPT
POPS OUT OF THE FCST.

&&

.AVIATION...15/1230Z...

MARINE LAYER AT LAX AT 1215Z WAS 3300 FEET DEEP AND THE INVERSION
TOP WAS AT 5200 FEET WITH A TEMP OF 14 DEGREES C.

N OF POINT CONCEPTION...MODERATE CONFIDENCE WITH 12Z TAFS. IFR CIGS
WILL CONTINUE ACROSS KPRB THROUGH 18Z. OTHERWISE 30 PERCENT FOR IFR
CIGS FOR KSMX OR KSBP FROM 14Z THROUGH 18Z. SKIES SHOULD BE VFR FROM
THIS AFTERNOON THROUGH TONIGHT.

S OF POINT CONCEPTION...LOW CONFIDENCE WITH 12Z TAFS. VERY WEAK
INVERSION THROUGH 3300 FT MAKES IT DIFFICULT TO PIN POINT WHEN AND
WHERE MVFR/VFR CIGS WILL DEVELOP. THERE WILL BE GUSTY SOUTHWEST TO
WEST WINDS ACROSS KWJF/KPMD THIS AFTERNOON AND EVENING. EXPECT GUSTY
N WINDS ACROSS THE LOCAL MOUNTAINS WITH LIGHT TO MODERATE UDDF AND
LLWS...ESPECIALLY AROUND KSBA BETWEEN 00Z TO 06Z THIS EVE. WINDS
WILL SHIFT TO A MORE TRADITIONAL SANTA ANA WHICH SHOULD SCOUR OUT
ANY STRATUS OR STRATOCU DECK AFTER 12Z SUN MORNING.

KLAX...LOW TO MODERATE CONFIDENCE OVERALL IN THE 12Z TAF DUE TO
UNCERTAINTIES IN THE ONSET AND DISSIPATION OF MVFR CIGS THIS MORNING
WHICH COULD BE OFF PLUS/MINUS AND HOUR OR TWO.  OTHERWISE...VFR
CONDITIONS CAN BE EXPECTED THRU THIS AFTERNOON. MVFR/VFR CIGS SHOULD
DEVELOP BY 14Z AND PERSIST THROUGH MUCH OF THE AFTERNOON WITH A FEW
BREAKS. BY LATE TONIGHT CLOUDS SHOULD SCOUR OUT TO VFR CONDS AFTER
12Z SUN.

KBUR...LOW TO MODERATE CONFIDENCE OVERALL IN THE 12Z TAF DUE TO
UNCERTAINTIES IN THE DISSIPATION OF MVFR CIGS THIS MORNING WHICH
COULD BE OFF PLUS/MINUS AND HOUR OR TWO.  OTHERWISE...VFR CONDITIONS
CAN BE EXPECTED THRU THIS AFTERNOON.

&&

.MARINE...14/400 AM PST

OUTER WATERS...EXPECT SMALL CRAFT ADVISORY THRESHOLDS THROUGH THE
WEEKEND...EXCEPT 60 PERCENT CONFIDENCE THROUGH SUNDAY MORNING FOR 10
MILES OUT FROM POINT PIEDRAS BLANCAS TO POINT SAL.

INNER WATERS...THERE WILL BE LOCAL WEST TO NORTHWEST ACROSS THE
WESTERN PORTION OF THE INNER SANTA BARBARA CHANNEL LATE THIS
AFTERNOON THROUGH THIS EVENING. THERE IS A 50 PERCENT CHANCE THAT
NORTHERLY WINDS WILL AFFECT THE SANTA MONICA BAY FROM MALIBU...TO
AROUND LAX AFTER MIDNIGHT. THIS COULD BRING SUSTAINED WINDS OF
AROUND 15 TO 20 MPH FOR A FEW HOURS AFTER MIDNIGHT THROUGH AROUND 5
AM...THEN WINDS WILL SHIFT TO THE NORTHEAST IN A MORE TRADITIONAL
SANTA ANA OFFSHORE PATTERN AFFECTING AREAS SOUTH OF VENTURA TO SANTA
MONICA...AS WELL AS THE SAN PEDRO CHANNEL TO CATALINA LATER SUNDAY
MORNING. 60 PERCENT CONFIDENCE THAT SMALL CRAFT ADVISORY OFFSHORE
WINDS WILL AFFECT THE USUAL WIND PRONE AREAS FROM EARLY SUNDAY
MORNING THROUGH NOON...THEN ONCE AGAIN SUNDAY NIGHT INTO MONDAY
MORNING.

&&

.FIRE WEATHER...15/400 AM.
GUSTY NW TO N WINDS WILL DEVELOP IN THE MTNS OF L.A. AND VTU
COUNTIES AND THROUGH AND BELOW PASSES AND CANYONS OF THE SANTA YNEZ
MOUNTAINS TONIGHT...THEN GUSTY NE WINDS WILL AFFECT MUCH OF L.A. AND
VTU COUNTIES SUNDAY MORNING THROUGH MONDAY MORNING. HUMIDITIES WILL
RAPIDLY LOWER TO 10 TO 20 PERCENT SUNDAY AFTERNOON AND
EVENING...WITH SINGLE DIGITS LIKELY BY MONDAY. AS A RESULT...
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY THROUGH MONDAY
OVER A LARGE PART OF LOS ANGELES AND VENTURA COUNTIES. A DECISION ON
WHETHER TO UPGRADE TO A RED FLAG WARNING WILL BE MADE TODAY.

WEAKER WINDS ARE LIKELY MONDAY NIGHT INTO TUESDAY...BUT CONDITIONS
WILL REMAIN DRY WITH ELEVATED FIRE CONCERNS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
FREEZE WATCH (SEE LAXNPWLOX).
FIRE WEATHER WATCH (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...DB
AVIATION/MARINE...CAK.
SYNOPSIS...DB
FIRE...KITTELL/DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 15, 6:00 AM PST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT NOV 15 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-161400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SAT NOV 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

GUSTY WEST WINDS WILL AFFECT THE ANTELOPE VALLEY THIS AFTERNOON AND
EVENING. GUSTY NORTHWEST TO NORTH WINDS WILL AFFECT LOCATIONS
THROUGH AND BELOW PASSES AND CANYONS OF THE SANTA YNEZ RANGE
INCLUDING THE SOUTH COAST OF SANTA BARBARA COUNTY LATE THIS
AFTERNOON THROUGH TONIGHT.

DAMAGING NORTHWEST WIND GUSTS ARE EXPECTED TO DEVELOP LATE THIS
EVENING AND CONTINUE THROUGH TONIGHT ACROSS THE MOUNTAINS OF VENTURA
AND LOS ANGELES COUNTIES EXCLUDING THE SANTA MONICA MOUNTAINS.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES TODAY
AND TONIGHT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

DAMAGING NORTHEAST WIND GUSTS ARE EXPECTED IN THE MOUNTAINS OF
VENTURA AND LOS ANGELES COUNTIES SUNDAY MORNING THROUGH MONDAY
MORNING...WITH THE POTENTIAL FOR DAMAGING WIND GUSTS IN THE
THE SANTA MONICA MOUNTAINS.

GUSTY NORTHEAST WINDS WILL AFFECT MOST VALLEY LOCATIONS IN LOS
ANGELES AND VENTURA COUNTY...THE VENTURA COUNTY COASTAL PLAIN...AND
THROUGH AND BELOW PASSES AND CANYONS FROM MALIBU TO THE HOLLYWOOD
HILLS SUNDAY MORNING THROUGH MONDAY MORNING.

THE COMBINATION OF GUSTY WINDS AND VERY LOW HUMIDITIES MAY BRING
CRITICAL FIRE WEATHER CONDITIONS TO MOST OF LOS ANGELES AND VENTURA
COUNTIES SUNDAY AFTERNOON THROUGH MONDAY EVENING.

IT WILL BECOME VERY COLD IN THE ANTELOPE VALLEY SUNDAY NIGHT...AND A
HARD FREEZE IS POSSIBLE.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FREEZE WATCH...............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 9:41 PM PSTHigh Wind WatchLOX8 hr
Nov 15, 3:05 AM PSTSmall Craft AdvisoryLOX30 hr
Nov 15, 6:01 AM PSTHigh Wind WarningLOX38 hr
Nov 15, 6:01 AM PSTHard Freeze WatchLOX32 hr
Nov 15, 6:01 AM PSTWind AdvisoryLOXLos Angeles56 hr
Nov 15, 9:54 AM PSTRed Flag WarningLOXLos Angeles3 days

Nearby

High Wind Watches in California, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.